Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Priapism associated with atypical antipsychotic medications: a review

Sood, Shabnam; James, William; Bailon, Maria-Jesus

International Clinical Psychopharmacology: January 2008 - Volume 23 - Issue 1 - p 9-17
doi: 10.1097/YIC.0b013e3282f1c1ef
REVIEWS
Buy

Priapism defined as persistent, painful and prolonged penile erection, was previously thought to be associated only with the use of the older, conventional first generation or typical antipsychotic medications as well as some other medications, notably, trazodone. The mechanism of priapism associated with antipsychotics is not clear but is thought to be related to α-adrenergic blockage that is mediated by the α receptors in the corpora cavernosa of the penis. Atypical antipsychotics, also known as second-generation antipsychotics, owing to their favorable side effect profile, are being prescribed with increasing frequency and are not as frequently considered to cause priapism. Some case reports reporting this side effect with their use, however, are found. Pubmed and Ovid databases were searched to obtain all articles and case reports of antipsychotic drug-induced priapism. Key search words included ‘priapism’, ‘antipsychotics’ and ‘drug-induced priapism’. References of all identified studies were also reviewed. A total of 50 publications were obtained. Most of the atypical antipsychotics have been reported to cause priapism. These cases have occurred in patients shortly after having been started on the antipsychotic medications as well as in those who have been on them for an extended period of time without modification in dosage, and have also occurred sometimes, with the addition of another antipsychotic, lithium or serotonin-specific reuptake inhibitor. Priapism has been documented with nearly all the atypical antipsychotic medications. It is, however, a rarely reported side effect and therefore, underappreciated. Priapism can cause irreversible erectile dysfunction and is a urologic emergency. Clinicians should monitor patients on these medications for this rare, yet significant side effect. Furthermore, caution must be used when adding new drugs to the regimen and patients should be closely monitored for this side effect. Educating patients about the risk of developing priapism would help increase awareness of the side effect and promote early reporting thereby, decreasing long-term morbidity.

Department of Psychiatry, Maricopa Integrated Health System, Mesa, Arizona, USA

Correspondence to Shabnam Sood, MD, Department of Psychiatry, Maricopa Integrated Health System, 570 West Brown Road, Mesa, AZ-85201, USA

E-mail: shabnamsood@yahoo.com

Received 14 February 2007 Accepted 3 September 2007

© 2008 Lippincott Williams & Wilkins, Inc.